Hail, Palm Beach
- When
- July 9, 3:40 PM EST
- Where
- Palm Beach County, Jupiter
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 26.930, -80.100
The public reported 1 inch hail in Jupiter with a thunderstorm.
Hail, high winds, and lightning affect metropolitan sections of Palm Beach County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFL wrote it up.
Hail, high winds, and lightning affect metropolitan sections of Palm Beach County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 9, 1:15 PM EST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 215 PM EDT THU JUL 9 2009 .DISCUSSION... LATEST WATER VAPOR IMAGERY AND RUC ANALYSIS SHOWS A LOW-MID LEVEL RIDGE AXIS EXTENDING WESTWARD FROM THE CENTRAL ATLANTIC ACROSS THE SOUTHERN TIP OF THE FL PENINSULA...WITH TROUGHING OVER THE SOUTHEASTERN CONUS AND NERN GULF OF MEXICO. AT THE UPPER LEVELS...THE REGION REMAINS ON THE SERN FLANK OF EASTERN CONUS TROUGHING WITH A SLOWLY WESTWARD ADVANCING UPPER LOW NEAR EASTERN CUBA. SUBSIDENCE AND MID-LEVEL DRY AIR ON THE 12Z MIAMI SOUNDING APPEARS TO BE WINNING THE BATTLE WITH THE SEA BREEZES ACROSS MUCH OF THE AREA EXCEPT FOR THE LAKE OKEECHOBEE REGION. INDEED...SAHARAN AIR LAYER ANALYSIS SHOWS A LARGE REGION OF SAHARAN DUST COMING ACROSS THE AREA...AND THE SKY IS VERY HAZY OUTSIDE THE OFFICE HERE IN WESTERN MIAMI AS A RESULT. HAVE TRIMMED BACK POPS FOR THE REST OF THE AFTERNOON AS A RESULT OF THE STABILITY. MODELS ARE SHOWING A BREAK IN THE LOW/MID LEVEL RIDGING TONIGHT AND TOMORROW AS A PIECE OF THE TROUGH OVER THE NERN GULF/NCNTRL FL PENINSULA BREAKS OFF AND MOVES SW INTO THE GULF AS AN INVERTED TROUGH ON FRIDAY. OVERALL...THERE APPEARS TO BE LITTLE RESULTANT CHANGE IN THE SYNOPTIC PATTERN AND CONVECTION WILL BE DRIVEN BY SEA BREEZES AND STEERED BY THE SWRLY FLOW IN THE MID/UPPER LEVELS. MODELS REALLY ARE NOT HINTING AT MUCH IMPACT FROM THE UPPER LOW TO THE SE TOMORROW...HOWEVER THERE IS CLEARLY STILL A VERY LARGE STABLE LAYER OF SAHARAN DUST COMING ACROSS THE CWA...AND A SIGNIFICANT AMOUNT OF MID LEVEL DRY AIR ROTATING WEST TOWARDS US ON THE NW FRINGE OF THE UPPER LOW. THIS LEADS ME TO BELIEVE THAT MAVMOS POPS ARE TOO HIGH TOMORROW...AND WILL FCST POPS CLOSER TO THE MET. THE CAVEAT HOWEVER IS THE MID LEVELS COOL TO -10C OR SO...SO IT IS SOMEWHAT UNCERTAIN AS TO HOW EXACTLY THESE COMPETING FACTORS WILL BALANCE OUT. FOR SATURDAY AND SUNDAY...MODEL GUIDANCE SHOWS THE DEEP-LAYER RIDGE AXIS WILL SHIFT JUST NORTH OF THE AREA LEAVING SOUTH FL IN A DEEP ERLY FLOW. THIS WILL SHIFT THE FOCUS OF STORM CHANCES TO THE WESTERN INTERIOR AND GULF COAST...AND THINGS COULD BE ENHANCED THERE EVEN MORE IF A GULF COAST SEA BREEZE DEVELOPS. A MOISTURE SURGE AROUND THE BACK SIDE OF THE AFOREMENTIONED ERN CUBA UPPER LOW COULD ALSO MOVE ACROSS THE AREA ON SUNDAY AS ADVERTISED BY THE GFS...AND THIS COULD INCREASE STORM COVERAGE SOME AS WELL. THE RIDGE AXIS SHOULD REMAIN JUST NORTH OF THE REGION THROUGH THE MIDDLE OF NEXT WEEK...SO SIMILAR CONDITIONS CAN BE EXPECTED WITH LOWEST STORM CHANCES EAST AND HIGHEST WEST. LIGHT ONSHORE FLOW WILL ALSO KEEP NIGHTTIME READINGS WARMEST EAST...AND COULD LEAD TO THE CHANCE FOR A SHOWER OR STORM EVEN AT NIGHT ACROSS THE EASTERN METRO AREAS THIS PERIOD. && .MARINE... GENERALLY TRANQUIL MARINE CONDITIONS SHOULD EXIST THROUGH THE WEEKEND...WITH LIGHT SOUTH/SOUTHWEST WINDS AT LESS THAN 10 KTS BECOMING ESE AT 10KTS SAT/SUN. SEAS SHOULD REMAIN 4 FT OR LESS. && .FIRE WEATHER... NO CONCERNS THIS PERIOD. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 76 90 75 89 / 20 40 30 30 FORT LAUDERDALE 79 91 79 90 / 20 30 20 30 MIAMI 79 91 78 90 / 20 30 20 30 NAPLES 79 91 76 92 / 20 30 20 40 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && DISCUSSION/MARINE...STRASSBERG AVIATION/FIRE WX...BNB
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED NATIONAL WEATHER SERVICE MIAMI FL 213 PM EDT THU JUL 9 2009 FLZ063-066>075-168-172>174-100100- GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER- INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE- METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH- COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- 213 PM EDT THU JUL 9 2009 ...A FEW STRONG STORMS POSSIBLE INTERIOR AND NORTHEAST AREAS THIS AFTERNOON... ...SCATTERED STORMS ALL SOUTH FLORIDA THIS AFTERNOON... ...HEAT INDICES NEAR 105 INTERIOR AREAS THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS: ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER SOUTH FLORIDA THIS AFTERNOON. A FEW STORMS COULD BECOME STRONG OVER LAKE OKEECHOBEE AREA AND THE NORTHEAST METRO AREAS THIS AFTERNOON. THE PRIMARY IMPACTS WITH THE STRONGEST STORMS WILL GUSTY WINDS, SMALL HAIL, FREQUENT LIGHTNING STRIKES, AND LOCALLY HEAVY RAINFALL. IF YOU SEE LIGHTNING OR HEAR THUNDER, MOVE INSIDE UNTIL THE STORMS HAVE PASSED BY. WIND: THE STRONGEST STORMS TODAY WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH MAINLY OVER THE INTERIOR AND NORTHEAST COAST METRO AREAS. HAIL: THE MID TO UPPER ATMOSPHERE HAS COOL THIS MORNING WHICH WILL ALLOW FOR THE STRONGEST STORMS TO PRODUCE HAIL UP TO DIME SIZE MAINLY OVER THE INTERIOR AND NORTHEAST COAST METRO AREAS. TEMPERATURES: HIGHS WILL REMAIN IN THE MID 90S OVER THE INTERIOR AREAS THIS AFTERNOON ALONG WITH HIGH HUMIDITIES. THIS WILL ALLOW FOR THE HEAT INDICES TO BE AROUND 105 THIS AFTERNOON OVER THE INTERIOR AREAS OF SOUTH FLORIDA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI. BAXTER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
345 PM EDT THU JUL 9 2009
FLZ067-092000-
INLAND PALM BEACH COUNTY FL-
345 PM EDT THU JUL 9 2009
...STRONG THUNDERSTORM MOVING ACROSS NORTH CENTRAL PALM BEACH COUNTY...
AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF CANAL POINT...MOVING NORTHEAST AT
15 MPH.
ALSO...THIS STORM IS DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR
TORNADOES.
RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.
LAT...LON 2683 8052 2686 8057 2696 8049 2696 8044
2696 8043 2696 8028 2695 8026
TIME...MOT...LOC 1944Z 233DEG 14KT 2687 8051
TINGLERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 353 PM EDT THU JUL 9 2009 FLZ070-071-073-092015- INLAND COLLIER COUNTY FL-INLAND BROWARD COUNTY FL-INLAND MIAMI- DADE FL- 353 PM EDT THU JUL 9 2009 ...STRONG THUNDERSTORM MOVING ACROSS THE AREA... AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING 3 MILES NORTHEAST OF THE DADE-COLLIER TRAINING AIRPORT...MOVING NORTHEAST AT 10 MPH. THIS STORM WILL AFFECT RURAL INTERIOR AREAS OF SOUTH FLORIDA...ACROSS FAR NORTHWESTERN RURAL MIAMI-DADE COUNTY...FAR SOUTHWESTERN RURAL BROWARD COUNTY....AND FAR EASTERN RURAL COLLIER COUNTY. FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS. LAT...LON 2583 8089 2591 8096 2611 8080 2594 8059 TIME...MOT...LOC 1951Z 225DEG 7KT 2589 8086 DG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
357 PM EDT THU JUL 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM MARINE TSTM WIND 10 NW PAHOKEE 26.90N 80.79W
07/09/2009 M46 MPH AMZ610 FL MESONET
LAKE TOWER LZ40 RECORDED A WIND GUST OF 40 KT.
&&
GREGORIASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
357 PM EDT THU JUL 9 2009
FLZ067-092045-
INLAND PALM BEACH COUNTY FL-
357 PM EDT THU JUL 9 2009
...STRONG THUNDERSTORM MOVING ACROSS CORBET WILDLIFE AREA...
AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF INDIANTOWN...MOVING NORTHEAST AT
15 MPH.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS
OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.
LAT...LON 2683 8052 2686 8057 2696 8049 2696 8043
2696 8028 2695 8026
TIME...MOT...LOC 1956Z 233DEG 14KT 2690 8047
TINGLERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 408 PM EDT THU JUL 9 2009 FLZ070-071-073-075-092045- MAINLAND MONROE FL-INLAND COLLIER COUNTY FL-INLAND BROWARD COUNTY FL- INLAND MIAMI-DADE FL- 408 PM EDT THU JUL 9 2009 ...STRONG THUNDERSTORM MOVING ACROSS THE AREA... AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTH OF DADE-COLLIER TRAINING AIRPORT... MOVING NORTHEAST AT 10 MPH. THIS STORM WILL AFFECT... FORTYMILE BEND ALONG TAMIAMI TRAIL... DADE-COLLIER TRAINING AIRPORT... AND SURROUNDING COMMUNITIES. FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 55 MPH...PEA-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS. LAT...LON 2590 8061 2567 8090 2582 8101 2610 8075 TIME...MOT...LOC 2008Z 227DEG 10KT 2580 8089 DG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 438 PM EDT THU JUL 9 2009 FLZ071-072-092115- INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL- 438 PM EDT THU JUL 9 2009 ...STRONG THUNDERSTORM MOVING ACROSS RURAL CENTRAL BROWARD COUNTY... AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING 7 MILES SOUTH OF INTERSECTION ALLIGATOR ALLEY AND MIAMI CANAL...MOVING NORTHEAST AT 10 MPH. THIS STORM WILL AFFECT... INTERSECTION ALLIGATOR ALLEY AND MIAMI CANAL... AND SURROUNDING COMMUNITIES. FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 55 MPH...PEA-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS. LAT...LON 2624 8048 2604 8043 2598 8066 2609 8073 TIME...MOT...LOC 2038Z 242DEG 9KT 2605 8063 DG
The Melbourne radar (KMLB), 142 km away, was scanning. The volume nearest the first event began at 20:41 UTC.
1 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
The public reported 1 inch hail in Jupiter with a thunderstorm.
A mesonet site recorded a wind gust of 61 MPH at the Boca Raton Community High School. At the Florida Atlantic campus the public reported two transformers blown out along with a 20 to 30 feet tall tree, 6 inches in diameter blown over. Also, at the Boca Raton town center the public estimated wind gusts of 50 to 60 MPH that was accompanied with pea size hail.
A Palm Beach County Sheriff’s Office deputy responded to a minor car accident and was nearly struck by lightning while on the scene of the wreck. The strike knocked the deputy to the ground and had to be rushed to West Boca Community Hospital.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186217, 186228, 186239.